Alert archive / Missouri / Wind Advisories in 2008

Wind Advisory 14, NWS Kansas City, MO

November 5, 20087 counties in Kansas; 20 counties in Missouri

NWS Kansas City, MO issued this wind advisory at Nov 5, 2008, 9:13 AM CST for 7 counties in Kansas; 20 counties in Missouri. It took effect at Nov 5, 2008, 10:00 AM CST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Nov 5, 2008, 9:13 AM CST (15:13 UTC)
In effect from
Nov 5, 2008, 10:00 AM CST
Expired
Nov 5, 2008, 2:29 PM CST
In force
4 hr
Issued by
NWS Kansas City, MO
All 27 counties

Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Andrew County, MO, Atchison County, MO, Bates County, MO, Buchanan County, MO, Caldwell County, MO, Cass County, MO, Clay County, MO, Clinton County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Henry County, MO, Holt County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Nodaway County, MO, Platte County, MO, Ray County, MO, Worth County, MO

The radar

The Pleasant Hill radar (KEAX), 70 km from the middle of the area, began a volume at 14:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 3.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 398 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
398 m²/s²
0-3 km storm-relative helicity
389 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KEAX 051513
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
913 AM CST WED NOV 5 2008

...OCCASIONALLY STRONG GUSTY WINDS TODAY...

KSZ025-057-060-102>105-MOZ001>004-011>014-020>022-028>030-037-038-
043-044-053-054-052300-
/O.NEW.KEAX.WI.Y.0014.081105T1600Z-081105T2300Z/
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HOLT-ANDREW-DE KALB-
DAVIESS-BUCHANAN-CLINTON-CALDWELL-PLATTE-CLAY-RAY-JACKSON-
LAFAYETTE-CASS-JOHNSON MO-BATES-HENRY-
INCLUDING THE CITIES OF...ATCHISON...PAOLA...MOUND CITY...TROY...
LEAVENWORTH...KANSAS CITY KS...OVERLAND PARK...OLATHE...TARKIO...
ROCKPORT...MARYVILLE...GRANT CITY...ALBANY...STANBERRY...OREGON...
SAVANNAH...CAMERON...GALLATIN...JAMESPORT...ST. JOSEPH...
PLATTSBURG...KINGSTON...HAMILTON...POLO...PARKVILLE...
PLATTE CITY...WESTON...LIBERTY...EXCELSIOR SPRINGS...RICHMOND...
KANSAS CITY...INDEPENDENCE...LEXINGTON...CONCORDIA...RAYMORE...
HARRISONVILLE...PLEASANT HILL...WARRENSBURG...BUTLER...
RICH HILL...CLINTON
913 AM CST WED NOV 5 2008

...WIND ADVISORY IN EFFECT UNTIL 5 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. 

A SEASONABLY STRONG LOW PRESSURE SYSTEM TO THE WEST OF THE AREA HAS
CAUSED WINDS TO INCREASE SUBSTANTIALLY ACROSS EASTERN KANSAS AND
WESTERN MISSOURI THIS MORNING. FURTHER DEEPENING OF THIS SYSTEM
DURING THE LATE MORNING AND AFTERNOON HOURS WILL CAUSE SUSTAINED
SOUTHERLY WINDS TO INCREASE TO 25 TO 30 MPH...WITH OCCASIONAL GUSTS
AT OR ABOVE 45 MPH. MOTORISTS...PARTICULARLY THOSE DRIVING HIGH
PROFILE VEHICLES...TRAVELING ON EAST- WEST ORIENTED ROADWAYS...SUCH
AS INTERSTATE 70 AND US HIGHWAY 36...SHOULD REMAIN ALERT TODAY FOR
DANGEROUSLY GUSTY CROSS WINDS.
 
A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH...WITH HIGHER
GUSTS ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

21
1 follow-up statement
000 
WWUS73 KEAX 052029
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
229 PM CST WED NOV 5 2008


KSZ025-057-060-102>105-MOZ001>004-011>014-020>022-028>030-037-038-
043-044-053-054-052130-
/O.CAN.KEAX.WI.Y.0014.000000T0000Z-081105T2300Z/
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HOLT-ANDREW-DE KALB-
DAVIESS-BUCHANAN-CLINTON-CALDWELL-PLATTE-CLAY-RAY-JACKSON-
LAFAYETTE-CASS-JOHNSON MO-BATES-HENRY-
INCLUDING THE CITIES OF...ATCHISON...PAOLA...MOUND CITY...TROY...
LEAVENWORTH...KANSAS CITY KS...OVERLAND PARK...OLATHE...TARKIO...
ROCKPORT...MARYVILLE...GRANT CITY...ALBANY...STANBERRY...OREGON...
SAVANNAH...CAMERON...GALLATIN...JAMESPORT...ST. JOSEPH...
PLATTSBURG...KINGSTON...HAMILTON...POLO...PARKVILLE...
PLATTE CITY...WESTON...LIBERTY...EXCELSIOR SPRINGS...RICHMOND...
KANSAS CITY...INDEPENDENCE...LEXINGTON...CONCORDIA...RAYMORE...
HARRISONVILLE...PLEASANT HILL...WARRENSBURG...BUTLER...
RICH HILL...CLINTON
229 PM CST WED NOV 5 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS CANCELLED THE
WIND ADVISORY. 

WINDS THE REST OF THE AFTERNOON SHOULD REMAIN GUSTY FROM THE SOUTH IN
THE 20 TO 25 MPH RANGE WITH SOME GUSTS TO AROUND 35 MPH. HOWEVER
WINDS SHOULD REMAIN BELOW ADVISORY CRITERIA LEVELS.

$$

PC

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this wind advisory went out at Nov 5, 5:55 AM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Nov 5, 5:55 AM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
555 AM CST WED NOV 5 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/ISSUED 500 AM CST WED NOV 5 2008/

MAIN CONCERNS CONTINUE TO REVOLVE AROUND THE UPCOMING STORM SYSTEM.
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED IN WARM AIR ADVECTION ZONE
ON 300-305K SURFACES. NAM DEPICTS THIS FAIRLY WELL. NAM ALSO HAS A
BETTER HANDLE ON 65KT LOW LEVEL JET OVER CENTRAL KANSAS. HAVE
THEREFORE LEANED MORE TOWARD THE NAM OF THE FIRST 24 HRS OR SO OF
THE FORECAST. NAM INDICATES SCATTERED CONVECTION OVERNIGHT...WILL
MOVE NORTH OF THE FORECAST AREA BY DAYBREAK...WITH CAP BUILDING IN
THEREAFTER. CAP IS EXPECTED TO HOLD UNTIL EVENING...WHEN UPPER
TROUGH APPROACHES AND COOLS THE MID-LEVELS. HOWEVER HAVE HELD ON TO
SLIGHT/LOW CHANCE POPS ACROSS NORTHWEST CWA TO ACCOUNT FOR SECONDARY
SURGE OF MOISTURE.

CONSENSUS IS FOR DISCRETE SUPERCELLS TO FORM ALONG PRE-FRONTAL
TROUGH OVER CENTRAL KANSAS. ANY CONVECTION SHOULD QUICKLY FORM A
LINE WHICH WILL MOVE EAST-NORTHEAST INTO EASTERN KANSAS AND WESTERN
MISSOURI BY MID EVENING. THE LINE WILL CONTINUE TO MOVE EAST WITH
INDIVIDUAL CELLS MOVING NORTHEAST THROUGH THE NIGHT. AS FOR SEVERE
POTENTIAL...EXPECT CAPE IN THE 500-1000 G/KG RANGE ACROSS WESTERN
PORTIONS OF THE FORECAST AREA DURING THE EVENING. CAPE VALUES
DECREASE DURING THE OVERNIGHT. SHEAR IS STILL FAIRLY STOUT WITH 0-1
KM SHEAR VALUES APPROACHING 40 KTS EXPECTED ACROSS WESTERN PORTIONS
OF THE FORECAST AREA. STRONG DIFFLUENT FLOW ALOFT ALSO EXPECTED.
THEREFORE SEVERE STORMS ARE CERTAINLY POSSIBLE. ACTIVITY SHOULD
WEAKEN SOMEWHAT OVERNIGHT AS INSTABILITY LESSENS AND BEST DYNAMICS
SHIFTS MORE NORTHWARD RATHER THAN EASTWARD.

CONCERNING THE POSSIBLE NEED FOR A WIND ADVISORY FOR TODAY...850MB
WINDS OF 50-55KTS ARE PROGGED TO MOVE OVER WESTERN PORTIONS OF THE
FORECAST AREA THIS MORNING...AND AGAIN LATE THIS AFTERNOON INTO
EARLY EVENING. 50KT 850MB WINDS ARE BORDERLINE FOR MEETING ADVISORY
CRITERIA. WITH MOISTURE NOT BEING THAT EXTENSIVE...SHOULD SEE BREAKS
IN THE CLOUD COVER THIS MORNING...WHICH WOULD HELP MIX DOWN THOSE
WINDS. MORE CLOUD COVER IS EXPECTED BY THE LATE AFTERNOON AND
EVENING HOURS. WINDS WILL BE FROM THE SOUTH-SOUTHEAST...WHICH IS
ALSO NOT FAVORABLE FOR MEETING ADVISORY CRITERIA. SO FOR NOW...HAVE
DECIDED TO HOLD OFF. BUT WILL LIKELY MENTION THE HIGHER WINDS IN THE
HAZARDOUS WEATHER OUTLOOK. WIND ADVISORY WILL NEED TO BE CONSIDERED
AGAIN THURSDAY.

NRR

&&

.AVIATION...

NOT MANY CHANGES MADE TO THE GOING TAF FORECAST THROUGH THE NEXT 24
HOURS. LLVL INVERSION IS WELL IN PLACE THIS MORNING...HOWEVER...H925
FLOW OF 40-50 KTS HAS BEEN CONFINED BELOW THE INVERSION LEVEL AND
SUBSEQUENTLY ABLE TO MIX DOWN. MADE ONLY SLIGHT ADJUSTMENTS TO GOING WINDS
AS TERMINALS NOW GUSTING TO 30-35 MPH.

SCATTERED MID LEVEL CLOUDINESS HAS SPREAD ACROSS PORTIONS OF EASTERN
KANSAS/WESTERN MISSOURI WITH WEAK LIFT ON THE 300-305 ISENTROPIC
SFCS. MODEL BUFR SOUNDINGS INDICATING SCT CU DEVELOPING BY LATE
MORNING/EARLY AFTERNOON. OTHERWISE...A DECENT AMOUNT OF CIRRUS
SPREADING IN FROM THE WEST ATTM.

LATEST THINKING CONCERNING CONVECTION BY LATER THIS EVENING HAS
CHANGED LITTLE SINCE THE PREVIOUS FORECAST ISSUANCE AND THEREFORE
LITTLE CHANGES MADE TO THIS TIME FRAME. OPERATIONAL FORECAST MODELS
CONTINUING TO INDICATE THE POTENTIAL FOR ORGANIZED CONVECTION
DEVELOPING ALONG THE FRONTAL BOUNDARY AS IT APPROACHES FROM EASTERN
KANSAS. WITH A LARGELY SOUTH TO NORTH ORIENTED MID TO UPPER LEVEL
FLOW EXPECTED AS THE FRONT APPROACHES THE TERMINALS...STORM SEEDING
SEEMS LIKELY TO OCCUR. THIS COUPLED WITH THE MAGNITUDE OF LOW AND MID
LEVEL FORCING...THE EVENTUAL EVOLUTION TO A SQUALL LINE SEEMS
PLAUSIBLE. WHILE THE STORM MORPHOLOGY FORECAST 12-15 HOURS OUT IS
STILL SOMEWHAT UNCERTAIN...THERE IS ENOUGH CONFIDENCE IN THE EVENTUAL
CONVECTIVE MODE TO KEEP SQUALL LINE MENTION GOING.

DEROCHE

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Nov 5, 5:57 AM CST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
557 AM CST WED NOV 5 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-061200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
557 AM CST WED NOV 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL LIKELY DEVELOP OVER CENTRAL KANSAS THIS AFTERNOON.
THIS CONVECTION IS EXPECTED TO QUICKLY FORM INTO A LINE AS IT MOVES
NORTHEAST INTO THE OUTLOOK AREA. INSTABILITY IS MARGINAL...HOWEVER
SHEAR VALUES ARE FAVORABLE FOR STRONG TO SEVERE STORMS..AS THE LINE
MOVES INTO EASTERN KANSAS AND WESTERN MISSOURI THIS EVENING.
WHILE DAMAGING WIND AND LARGE HAIL WILL BE THE PRIMARY
THREATS..ISOLATED TORNADOES ARE NOT OUT OF THE QUESTION. THE THREAT
OF SEVERE WEATHER SHOULD DIMINISH AS THE STORMS PROGRESS TOWARD
EASTERN MISSOURI.

AHEAD OF THE COLD FRONT TODAY...SOUTHERLY WINDS WILL BE STRONG AT 20
TO 30 MPH AND GUSTS FROM 35 TO 40 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FOR FRIDAY THERE WILL BE SOME POTENTIAL FOR PRECIPITATION TO WRAP
INTO NORTHERN MISSOURI...AS THE STORM SYSTEM MOVES EAST INTO THE
WESTERN GREAT LAKES. TEMPERATURES MAY BE COOL ENOUGH OVER NORTHERN
MISSOURI TO SUPPORT SNOW SHOWERS...HOWEVER SURFACE TEMPERATURES WILL
BE TOO WARM FOR ACCUMULATING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN EASTERN KANSAS AND
THE WESTERN HALF OF MISSOURI.

NRR

Nearby

Wind Advisories in Missouri, 2008Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.